Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Lake Charles, LA

February 21, 2018Rapides Parish, Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Feb 21, 2018, 2:46 PM CST for Rapides Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2018, 2:46 PM CST (20:46 UTC)
Expired
Feb 21, 2018, 7:45 PM CST
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Rapides Parish, LA, Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 22 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WGUS54 KLCH 212046
FFWLCH
LAC079-115-TXC351-220145-
/O.NEW.KLCH.FF.W.0010.180221T2046Z-180222T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
246 PM CST WED FEB 21 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Rapides Parish in central Louisiana...
  Vernon Parish in west central Louisiana...
  Newton County in southeastern Texas...

* Until 745 PM CST

* At 243 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. These areas have received three 
  to five inches of rainfall today and these additional 
  thunderstorms could produce one to three inches of a rain. Stream 
  gauges indicate rapid rises across the area as well. 

* Some locations that will experience flooding include...
  Leesville, Newton, Rosepine, Boyce, Anacoco, Fort Polk, Slagle,
  Call, Hineston, Lena, Bon Weir, Burkeville, Deridder, New Llano,
  Colfax, Trout Creek, Hutton, Flatwoods, Otis and Wrights
  Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3150 9268 3147 9271 3145 9268 3140 9269
      3139 9264 3131 9260 3099 9287 3088 9308
      3086 9348 3088 9355 3068 9363 3066 9367
      3059 9368 3058 9373 3052 9372 3042 9389
      3091 9386 3137 9323 3135 9295 3152 9272

$$
1 follow-up statement
634 
WGUS74 KLCH 220056
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
656 PM CST WED FEB 21 2018

LAC079-115-TXC351-220145-
/O.CON.KLCH.FF.W.0010.000000T0000Z-180222T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rapides LA-Vernon LA-Newton TX-
656 PM CST WED FEB 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR
NORTHWESTERN RAPIDES...VERNON PARISHES IN WEST CENTRAL LOUISIANA AND
NORTHEASTERN NEWTON COUNTIES...

At 649 PM CST, Doppler radar indicated showers continue to move 
across the area although heavy rainfall has diminished. Three to 
five inches of rain have fallen across the area today, and stream 
gauges continue to indicate rising water levels across the area. 
Thus the flash flood warning remains in effect.

Some locations that will experience flooding include...
Leesville, Rosepine, Boyce, Anacoco, Fort Polk, Slagle, Hineston,
Lena, Deridder, New Llano, Colfax, Hutton, Flatwoods, Otis,
Kurthwood, Sieper, Lacamp, Fullerton, Clifton and Burr Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3150 9268 3147 9271 3145 9268 3140 9269
      3139 9264 3131 9260 3099 9287 3088 9308
      3086 9348 3088 9355 3112 9357 3137 9323
      3135 9295 3152 9272

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:52 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 10:52 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1052 AM CST Wed Feb 21 2018

.UPDATE...Tornado watch in effect for portions of the area. Wind
advisory now in effect for south Louisiana. Scattered showers and
thunderstorms ongoing with increasing activity expected through
the afternoon. Forecast looks good and looks busy, no further
changes required.

&&

.PREV DISCUSSION... /issued 600 AM CST Wed Feb 21 2018/

DISCUSSION...
12Z TAFS

AVIATION...
The leading edge of what is likely to be a meandering band of
convection associated with a stalling cold front across east Texas
will likely begin impacting BPT over the next hour. Visibility
reducing heavy rainfall and gusty winds can be expected as this
convection moves through.

The stalled front will provide a focus for convective development
across much of the region through the taf period with activity
increasing this afternoon into the evening. BPT, LCH and AEX
appear to be most susceptible to the shower and thunderstorm
activity with LFT and ARA likely to only see isolated to scattered
showers.

Ceilings are expected to start the morning IFR but will fluctuate
between MVFR and IFR through the day before prevailing IFR
develops once again overnight.

Guidance is pinging on fog development overnight, but think that
despite the moisture laden ground and atmosphere, the lift in proximity
of the front should prevent widespread fog development. Still,
some patchy fog cannot be ruled out after midnight.

Jones

PREV DISCUSSION... /issued 448 AM CST Wed Feb 21 2018/

DISCUSSION...
Early morning weather map shows high pressure centered off the
sern CONUS coast, maintaining a very moist srly low-level flow
over the forecast area. As was the case the past couple of days, a
tighter gradient remains in place, meaning elevated winds
continue, especially for the late night hours. A strong cold front
is noted stretching from the Ohio Valley through the mid-South to
ern TX, with temps behind it running in the 30s/40s. Water vapor
imagery shows ridging over the sern CONUS with a digging trof
noted over the wrn CONUS...the wrn Gulf region lying between the
two with a moist swrly flow aloft. 00z soundings from around the
area show just ridiculous moisture in place, with PWAT values
running anywhere from 190 to 300 percent of normal...with all this
moisture being shoved up/over the front, regional 88Ds show
numerous showers/few storms to our west, leading into a virtual
wall of water extending from cntl TX through the ArkLaTex to
points well to the northeast. Closer to home, just a few showers
are ongoing over the far wrn zones.

A fairly wet period remains in the cards this morning, led off by
the aforementioned cold front. With ridging progged to hold steady
off the sern CONUS, the front is expected to stall just to our
nw/n later today...possibly clipping our far nwrn zones this
evening. With copious Gulf moisture continuing to ride over the
front, helped along with weak impulses riding the swrly flow
aloft, expect numerous showers/storms to work their way first into
interior sern TX this morning, then cover much of the nrn 1/2 of
the forecast area by the afternoon hours. Furthermore, shortwave
energy aloft could induce sfc low development along the front
later today, supplying further lift for convective development
across the region. All in all, everyone has elevated POPs at some
point today, with the lowest being good chance POPs across lower
Acadiana. Will also have to watch for a few strong/possibly severe
storms today across mainly the nwrn zones where best CAPE/modest
lapse rates are progged...with damaging wind gusts being the
primary threat thanks to h8 winds to 50 knots having developed.

Highest POPs shift back nwd tonight into Thursday as the front
itself drifts nwd...although likely POPs remain across the far nrn
zones for tonight. Mean 24-hour QPFs through tonight are just over
2 inches at highest...while certainly localized higher amounts
will be possible, feel we can hold off on any flood watches for
now.

POPs remain elevated into the weekend before the primary shortwave
trof aloft finally gives the sfc front a shove through the
region. However with the front progged to stall offshore before
drifting back nwd, POPs remain in the forecast each period through
the remainder of the forecast period.

MARINE...
Dense Fog Advisory remains in effect through 15z with sfc
obs/coastal web cams showing restricted visibilities continuing.
Otherwise, no flags are anticipated on the coastal waters through
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  63  77  64 /  80  70  60  20
LCH  78  68  78  67 /  70  50  60  20
LFT  81  69  82  69 /  50  20  40  20
BPT  77  66  78  67 /  80  40  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CST this evening for LAZ041>045-052>055-
     073-074.

TX...None.
GM...Dense Fog Advisory until noon CST today for GMZ450-452.

&&

PUBLIC...23
Hazardous weather outlook, Feb 21, 11:04 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
1104 AM CST Wed Feb 21 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221715-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
1104 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A cold front will stall near interior southeast Texas and central
Louisiana later today. This front will be the focus for the
possibility of locally heavy rainfall into Thursday. Rainfall
amounts northeast of a Marksville to Beaumont line will average 1
to 2 inches with locally higher amounts likely. These rainfall
amounts may cause some street flooding and ponding of water in low
lying areas. Occasional cloud to ground lightning will also be
possible with the storms over the entire area. A storm or two,
primarily over the Lakes Region of Texas as well as west-central
Louisiana, could be severe this afternoon and tonight with
damaging wind gusts and isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The cold front will eventually move into the forecast area over
the weekend, bringing with it another round of showers and a few
thunderstorms. Brief heavy rainfall and occasional cloud to ground
lightning will be the main hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-221715-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1104 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Elevated south winds and seas will persist over the outer waters.
Redevelopment of sea fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A cold front will stall north of the coastal waters later
today...therefore, the chance for sea fog for the near shore
waters will persist through Friday. The front will also bring a
chance for showers and thunderstorms. Occasional cloud to water
lightning will be possible with the storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 21, 9:34 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
934 AM CST WED FEB 21 2018

LAZ027-211600-
Vernon LA-
934 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VERNON PARISH UNTIL
1000 AM CST...

At 934 AM CST, Doppler radar was tracking a strong thunderstorm near
Slagle, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Slagle, Hutton, Kurthwood and Simpson.

LAT...LON 3136 9303 3136 9299 3134 9298 3134 9297
      3133 9295 3133 9293 3132 9293 3115 9314
      3126 9330 3137 9323 3137 9303
TIME...MOT...LOC 1534Z 219DEG 21KT 3126 9318

13
Special weather statement, Feb 21, 9:39 AM CST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
939 AM CST WED FEB 21 2018

LAZ027-028-211615-
Vernon LA-Rapides LA-
939 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES AND EASTERN
VERNON PARISHES UNTIL 1015 AM CST...

At 938 AM CST, Doppler radar was tracking a strong thunderstorm near
Pitkin, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pitkin, Hineston, Lacamp, Leander, Sieper, Gardner and Otis.

LAT...LON 3093 9276 3093 9297 3128 9298 3128 9268
TIME...MOT...LOC 1538Z 184DEG 24KT 3101 9287

13
Special weather statement, Feb 21, 10:29 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1029 AM CST WED FEB 21 2018

LAZ027-028-211715-
Vernon LA-Rapides LA-
1029 AM CST WED FEB 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAPIDES AND EASTERN
VERNON PARISHES UNTIL 1115 AM CST...

At 1028 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Flatwoods to near Fort Polk. Movement was
east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lena, Fort Polk, Slagle, Lacamp, Kurthwood, Leander, Sieper, Hutton,
Clifton, Flatwoods and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 500 PM CST for central and
west central Louisiana.

LAT...LON 3149 9270 3150 9268 3147 9271 3144 9270
      3145 9268 3143 9269 3140 9269 3104 9291
      3096 9328 3137 9316 3137 9303 3135 9295
      3137 9295 3137 9292 3139 9291 3139 9289
      3142 9287 3142 9285 3152 9272
TIME...MOT...LOC 1628Z 247DEG 21KT 3143 9284 3101 9319

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:32 AM CSTTornado WarningLCHVernon28 min
Feb 21, 8:59 AM CSTTornado WarningLCHVernon31 min
Feb 21, 9:34 AM CSTSpecial Weather StatementLCHVernon26 min
Feb 21, 9:39 AM CSTSpecial Weather StatementLCHRapides36 min
Feb 21, 9:46 AM CSTFlash Flood WarningLCHBeauregard, Vernon5 hr
Feb 21, 10:11 AM CSTTornado WarningLCHRapides, Vernon15 min
Feb 21, 10:23 AM CSTRiver Flood WarningLCHBeauregard8 days
Feb 21, 10:23 AM CSTRiver Flood WarningLCHRapides14 days
Feb 21, 10:23 AM CSTRiver Flood WarningLCHCalcasieu65 hr
Feb 21, 10:29 AM CSTSpecial Weather StatementLCHVernon46 min
Feb 21, 10:37 AM CSTWind AdvisoryLCHCameron, Lafayette, Saint Martin7 hr
Feb 21, 10:52 AM CSTFlash Flood WarningLCHVernon4 hr
Feb 21, 11:05 AM CSTRiver Flood WarningLCHVernon8 days
Feb 21, 11:19 AM CSTFlash Flood WarningLCHRapides3 hr
Feb 21, 11:28 AM CSTFlash Flood WatchLCHAllen, Beauregard, Rapides, Vernon31 hr
Feb 21, 2:19 PM CSTRiver Flood WarningLCHBeauregard, Calcasieu69 days
Feb 21, 6:51 AM CSTSpecial Weather StatementLCHHardin, Jasper39 min
Feb 21, 8:49 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Orange, Tyler4 hr
Feb 21, 10:23 AM CSTRiver Flood WarningLCHHardin, Jefferson6 days
Feb 21, 11:43 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Tyler3 hr
Feb 21, 1:37 PM CSTFlash Flood WarningLCHHardin, Jasper, Tyler4 hr
Feb 21, 5:29 PM CSTFlash Flood WarningLCHHardin, Jasper, Tyler3 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.